Opioids are a type of drug used to help those suffering from severe pain. According to the United States Drug Enforcement Administration (DEA), opioids are habit forming, Schedule II controlled substances that can lead to physical or psychological dependence.
Unfortunately, as stated by the Centers for Disease Control and Prevention (CDC), drug overdose deaths are the leading cause of injury-related deaths in the United States. The majority of fatal overdose deaths involve prescription opioids or synthetic opioids such as fentanyl.
This overdose data is alarming to law enforcement and those within the medical community. In fact, the CDC states the opioid epidemic is a continuing public health crisis due to the health statistics surrounding opioid use.
To decrease the number of deaths caused by the opioid crisis, opioid overdose prevention is necessary. Knowing the risk factors and symptoms of an opioid overdose may also help assist you during an emergency.
Opioid Overdose Risk Factors
Opioids are central nervous system (CNS) depressants that create feelings of relaxation and sedation. When other substances are combined with opioids, the risk of opioid-related overdose increases.
If you combine substances with opioids, there may be an increased risk of overdose. Not only is it dangerous to combine CNS depressants such as benzodiazepines with opioids, other substances should be avoided as well such as stimulants or antihistamines.
Additional substances that increase the risk of overdose when combined with opioids include:
- illicit drugs
- over-the-counter pain medications
- supplements or vitamins
- some antidepressants
If any of these substances interact with opioid medications, an opioid overdose death can occur. Speak with your prescribing healthcare provider to determine your medication needs.
Opioid Abuse & Addiction
If a person takes a higher dose of the opioid prescription drug than prescribed, they may have a greater chance of experiencing an overdose.
Some abuse the drug in various ways such as snorting the substance by crushing the tablet into a powder or injecting the drug into a vein by combining the powder with a liquid.
This form of substance abuse is a strong indicator that a person is struggling with an opioid addiction. Those diagnosed with an opioid use disorder also have an increased risk of overdose due to the nature of the disorder.
Symptoms Of An Opioid Overdose
According to the National Institutes of Health (NIH), symptoms of an opioid overdose may include:
- cold or clammy skin
- mental health issues such as hallucinations
- extreme weakness
- respiratory depression
- loss of consciousness
- slowed heartbeat
- blue lips or fingertips
Treatment For An Opioid Overdose
If you suspect that yourself or a loved one is experiencing an overdose, contact 911 and administer Narcan immediately.
Loved ones or medical professionals may immediately administer naloxone (Narcan), a medication used in emergency situations to help reverse the effects of an opioid overdose according to the United States Department of Health and Human Services.
Seek Urgent Medical Attention
Treatment for an opioid overdose requires immediate attention. Contact emergency personnel as soon as you can so the person suffering from the overdose can arrive at the hospital as quickly as possible.
Seeking medical attention immediately is the first step in helping prevent an opioid overdose. You will be taken to a nearby hospital where a healthcare professional will monitor your condition.
While you are recovering from an overdose, other medications may be administered to you to assist you during recovery.
Opioid Addiction Treatment Centers
For additional treatment, your doctor may recommend an inpatient or outpatient program as well as practical harm reduction strategies.
Other opioid treatment programs and interventions include medical detox for withdrawal, behavioral therapy, and medication-assisted treatment with methadone or buprenorphine for maintenance treatment of opioid dependence.
If you or a family member are struggling with opioid drug abuse, consider Bedrock Recovery Center. To learn more about our inpatient treatment program, please contact us today.
- Centers for Disease Control and Prevention — Prescription Opioids https://www.cdc.gov/opioids/basics/prescribed.html
- Centers for Disease Control and Prevention — Understanding Drug Overdoses and Deaths https://www.cdc.gov/drugoverdose/epidemic/index.html
- Drug Enforcement Administration — Narcotics https://www.dea.gov/sites/default/files/2020-06/Narcotics-2020.pdf
- Department of Health and Human Services — Naloxone: The Opioid Reversal Drug that Saves Lives https://www.hhs.gov/system/files/naloxone-coprescribing-guidance.pdf
- Department of Health and Human Services — Safe Opioid Prescribing https://www.hhs.gov/opioids/prevention/safe-opioid-prescribing/index.html
- National Library of Medicine: MedlinePlus - Opioid Misuse and Addiction https://medlineplus.gov/opioidmisuseandaddiction.html
- National Library of Medicine: StatPearls — Opioid Overdose https://www.ncbi.nlm.nih.gov/books/NBK470415/